Nebraska, 2010

Cold in Nebraska, February 8, 2010

February 8, 2010 · NWS OAX · 9 events in 9 counties and zones

Arctic high pressure pushed down across the region during the morning of Feb. 8th.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Arctic high pressure pushed down across the region during the morning of Feb. 8th. Temperatures in northeast Nebraska fell to around zero and when combined with northwest winds of 20 to 30 mph wind chill values dropped to 20 below to 25 below zero for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 8, 3:36 AM CST, 5 hours 24 minutes earlier.

Area forecast discussion, Feb 8, 3:36 AM CST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
336 AM CST MON FEB 8 2010

.DISCUSSION...

LATEST WATER VAPOR IMAGERY SHOWS CLOSED UPPER LEVEL LOW CENTERED OVER
THE ND/SD BORDER WITH ANOTHER LOW MOVING ACROSS NRN NEW MEXICO.
NRN PLAINS LOW HAS PUSHED SFC TROF THRU THE NWRN TWO THIRDS OF THE
CWA THIS MORNING WITH THE MAIN ARCTIC FRONT EXTENDING FROM NORTH
CENTRAL NEB INTO ERN SD. AS FRONT DIVES INTO THE AREA...EXPECT FALLING
TEMPERATURES THROUGH THE DAY. MOST SNOWFALL REMAINS AHEAD OF THE
ABOVE MENTIONED SFC TROF WHICH SHOULD BE MOVING OUT OF CWA LATER
THIS MORNING. AS DRY AIR WRAPS IN FROM THE WEST AND STRONG SUBSIDENCE
MOVES THRU...EXPECT A LULL DIRECTLY BEHIND THE TROF WITH ONLY A
FEW SCATTERED FLURRIES OR VERY LIGHT ACCUMULATIONS EXPECTED. HAVE
ADJUSTED POPS DOWNWARD FOR THIS MORNING DUE TO THIS DRY WEDGE.
SNOW CHANCES WL INCREASE BEHIND THE SYSTEM AS IT ROLLS DOWN THE
MISSOURI RIVER VALLEY LATER TODAY. STRONG GRADIENT WINDS OF 20 TO
30 MPH ARE LIKELY WITH THE INITIAL ARCTIC SURGE WHICH COULD CREATE
SOME REDUCED VISIBILITIES. WE ARE GENERALLY THINKING ABOUT AN
ADDITIONAL HALF INCH TO INCH OF NEW ACCUMULATION THROUGH THE
EVENING AS DEFORMATION ZONE PASSES THRU. GRADIENT WINDS WL PICK UP
AGAIN OVERNIGHT AS THE BACK SIDE OF THE LOW MOVES THRU. 850MB
WINDS ON THE ORDER OF 45-50KTS COULD PUT GUSTS UP TO 35 TO 40 MPH
FOR A WHILE OVERNIGHT TONIGHT. MAIN CONCERN WITH THIS WL BE WIND
CHILL VALUES OF 10 TO 15 BELOW.

SOME LINGERING SNOW IS POSSIBLE EARLY TUESDAY AS THE UPPER LOW
CONTINUES TO MOVE TOWARD THE MISSISSIPPI VALLEY REGION. COLD HIGH
PRESSURE BUILDS IN BEHIND THIS WHICH COULD BOTTOM OUT WED MORNING
LOWS IN THE SINGLE DIGITS. RETURN FLOW WL SET UP BEHIND THIS ON
THURSDAY WOULD LEAD TO MODERATING TEMPERATURES.

&&

.AVIATION...

06Z TAFS

INITIAL WIND SHIFT HAD MOVED SOUTHEAST OF ALL EASTERN NEBRASKA TAF
SITES AS OF 09Z...HOWEVER STRONGER WINDS WERE LAGGING BY SEVERAL
HOURS. BY 12Z TO 15Z TIME FRAME...STRONGER NORTH WINDS WILL SWEEP
THROUGH THE AREA WITH GUSTS TO 30KTS PROBABLE THROUGH 00Z.
OCCASIONAL LIGHT SNOW WILL GRADUALLY END BY 12Z OR SO ACROSS KLNK
AND KOMA AREAS...WITH VISIBILITIES IMPROVING TO MVFR. IFR CIGS WILL
ALSO IMPROVE TO MVFR BY 12Z. AM EXPECTING OCCASIONAL CIGS IN THE
FL015-025 RANGE BEYOND 12Z...BUT VSBYS SHOULD REMAIN ABOVE 5SM. MORE
LIGHT SNOW IS LIKELY AFTER 06Z AND INTO TUESDAY AS UPPER LOW SPREADS
MORE SNOW SHOWERS INTO EASTERN NEBRASKA. MVFR TO OCCASIONAL IFR
CIGS/VSBYS CAN BE EXPECTED MUCH OF TUESDAY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

KERN/DERGAN
Hazardous weather outlook, Feb 8, 5:23 AM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
523 AM CST MON FEB 8 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-090130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
523 AM CST MON FEB 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW IN COMBINATION WITH GUSTY NORTHWEST WINDS COULD CREATE
SOME AREAS OF BLOWING SNOW LATER TODAY AND TONIGHT. IN
ADDITION...COLD TEMPERATURES AND GUSTY NORTHWEST WINDS WILL CREATE
WIND CHILL VALUES OF 10 TO 15 BELOW LATER TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIND CHILL VALUES COULD DROP TO 15 TO 20 BELOW EARLY TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KERN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Antelope

When
February 8, 9:00 AM CST to 11:00 AM CST
Where
Antelope forecast zone
Reported by
AWOS
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Temperatures fell to around zero as northwest winds gusted to 20 to 30 mph. The result was a several hour period with wind chill values 20 below to 25 below zero. Temperatures and wind chill values moderated in the afternoon.

Cold/Wind Chill, Boone

When
February 8, 9:00 AM CST to 11:00 AM CST
Where
Boone forecast zone
Reported by
AWOS
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

Temperatures fell to around zero as northwest winds gusted to 20 to 30 mph. The result was a several hour period with wind chill values 20 below to 25 below zero. Temperatures and wind chill values moderated in the afternoon.

Cold/Wind Chill, Knox

When
February 8, 9:00 AM CST to 11:00 AM CST
Where
Knox forecast zone
Reported by
AWOS
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Temperatures fell to around zero as northwest winds gusted to 20 to 30 mph. The result was a several hour period with wind chill values 20 below to 25 below zero. Temperatures and wind chill values moderated in the afternoon.

Cold/Wind Chill, Pierce

When
February 8, 9:00 AM CST to 11:00 AM CST
Where
Pierce forecast zone
Reported by
AWOS
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Temperatures fell to around zero as northwest winds gusted to 20 to 30 mph. The result was a several hour period with wind chill values 20 below to 25 below zero. Temperatures and wind chill values moderated in the afternoon.

Cold/Wind Chill, Platte

When
February 8, 9:00 AM CST to 11:00 AM CST
Where
Platte forecast zone
Reported by
AWOS
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

Temperatures fell to around zero as northwest winds gusted to 20 to 30 mph. The result was a several hour period with wind chill values 20 below to 25 below zero. Temperatures and wind chill values moderated in the afternoon.

Cold/Wind Chill, Madison

When
February 8, 9:00 AM CST to 11:00 AM CST
Where
Madison forecast zone
Reported by
AWOS
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Temperatures fell to around zero as northwest winds gusted to 20 to 30 mph. The result was a several hour period with wind chill values 20 below to 25 below zero. Temperatures and wind chill values moderated in the afternoon.

Cold/Wind Chill, Cedar

When
February 8, 9:00 AM CST to 11:00 AM CST
Where
Cedar forecast zone
Reported by
AWOS
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Temperatures fell to around zero as northwest winds gusted to 20 to 30 mph. The result was a several hour period with wind chill values 20 below to 25 below zero. Temperatures and wind chill values moderated in the afternoon.

Cold/Wind Chill, Wayne

When
February 8, 9:00 AM CST to 11:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

Temperatures fell to around zero as northwest winds gusted to 20 to 30 mph. The result was a several hour period with wind chill values 20 below to 25 below zero. Temperatures and wind chill values moderated in the afternoon.

Cold/Wind Chill, Stanton

When
February 8, 9:00 AM CST to 11:00 AM CST
Where
Stanton forecast zone
Reported by
AWOS
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Temperatures fell to around zero as northwest winds gusted to 20 to 30 mph. The result was a several hour period with wind chill values 20 below to 25 below zero. Temperatures and wind chill values moderated in the afternoon.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205110, 205111, 205112, 205113, 205114, 205115, 205116, 205117, 205118.